Excessive doses often prescribed for infants; underdosing common for 6- to 12-year olds
FRIDAY, May 27 (HealthDay News) -- Off-label prescribing of acetaminophen (paracetamol) occurs frequently, with potential overdosing risks in infants, and potential underdosing for children aged 6 to 12, according to a study published online May 18 in the British Journal of Clinical Pharmacology.
Ammar Kazouini, from the University of Aberdeen in the United Kingdom, and colleagues investigated the prevalence of paracetamol off-label prescribing in the community and the potential for under or overdosing. A total of 2,761 children aged 0 to 12 years from the Scottish Practice Team Information database who received 4,423 prescriptions for paracetamol in 2006 were included in the analysis. Off-label prescribing was defined as prescribing outside the age and dose recommendations set out in the British National Formulary for Children (BNFc).
The investigators found that 18 percent of individual prescriptions were off-label, and 22.75 percent of children were exposed to off-label prescriptions after including repeat prescriptions. The status of 15 percent of prescriptions was indeterminate due to insufficient dosage data. Overall, 11.3 percent of prescriptions were categorized as underdoses, 2.9 percent overdoses, and 15 percent of prescriptions had no dosage instructions. There was a significant correlation between age and non-recommended dosage; infants aged 1 to 3 months were most likely to be overdosed, with 27 percent of prescriptions suggesting actual or potential overdose. For children aged 6 to 12 years, 25 percent were prescribed an actual or potential underdose.
"Both overdosing in young children and underdosing in older children, together with their associated risks of toxicity or under treatment, occur relatively frequently," the authors write.